Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Des Moines, IA

May 28, 2002Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2002, 6:42 PM CDT for Black Hawk County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2002, 6:42 PM CDT (23:42 UTC)
Expired
May 28, 2002, 7:15 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Black Hawk County, IA

What was reported inside it

TimeReportWhereRemark
May 28, 6:52 PM CDTHail 1Gilbertville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 282342
SVRDSM
IAC013-290015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA

* UNTIL 715 PM CDT

* AT 640 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GILBERTVILLE...OR ABOUT 9
  MILES SOUTH OF WATERLOO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  7 MILES SOUTH OF ELK RUN HEIGHTS AROUND 645 PM...
  NEAR GILBERTVILLE AROUND 650 PM AND
  NEAR LA PORTE CITY AROUND 655 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHEASTERN IOWA.

LAT...LON 4247 9254 4231 9254 4230 9206 4248 9207

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:35 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 28, 2:35 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT TUE MAY 28 2002

WEAK LOW-LEVEL FEATURES AND LACK OF STRONG WINDS ALOFT WILL MAKE
COVERAGE AND LOCATION OF CONVECTION A CHALLENGE NEXT COUPLE OF DAYS.
CURRENTLY...STORMS FORMING IN NORTH CENTRAL IA AHEAD OF MID-LEVEL
CONVECTIVE VORT CENTER AND ALONG NORTH POTION OF A WEAK BOUNDRY
WHICH EXTENDS SE. THESE MAY TEND TO DVLP SWWD A BIT...BUT IN GENERAL
SHOULD MOVE OFF TO THE E THIS EVENING. SHORT WAVE FROM THE DAKS AND
ASSOCIATED SFC TROUGH INTO CENTRAL NEBR MAY ALSO INITIATE SCT
THUNDERSTORMS LATER THIS AFTERNOON. MOST SHOULD DIE OFF THIS EVENING
DUE TO WEAK LLJ AND LACK OF THETA-E ADVECTION LEAVING ANOTHER WEAK
BOUNDARY TO EXTEND FROM WRN INTO NRN IA BY MIDDAY WED. MDT
INSTABILITY IS EXPECTED AHEAD OF THIS BOUNDARY WED...BUT WINDS WILL
BE EVEN WEAKER THAN TODAY...BUT ENOUGH TO KEEP A LOW POP.

COULD BE A BREAK IN THE ACTION WED EVENING BEFORE ACTION RE-FOCUSES
BACK N AS MORE WELL DEFINED TROF SLIDES SE THROUGH FORECAST AREA ON
THU. CONVERGENCE IS WEAK AGAIN WITH THIS FEATURE AND DO NOT EXPECT
CONVECTION TO BE WIDESPREAD...OR LINGER TOO LONG INTO THU. ALTHOUGH
SINKING NWLY FLOW FAVORS A WARMUP...NGM MOS MAY BE A BIT TOO HIGH.

BOUNDARY DOES NOT GO VERY FAR S...AND HI BASED WARM ADVECTION
CONVECTION COULD BE BACK INTO THE PICTURE FRIDAY NIGHT. AFTER
THAT...THROUGH EXTENDED...E/W BOUNDARY FAVORS MAINLY NIGHT AND EARLY
MORNING STORMS WITH A BREAK POSSIBLE DURING THE DAYTIME HOURS.

.DSM...NONE

JUNGBLUTH

In the hours before

Special weather statement, May 28, 12:55 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT TUE MAY 28 2002

.AN UPPER LEVEL DISTURBANCE WAS LOCATED IN NORTH CENTRAL IOWA...AND
HAS AIDED THE DEVELOPMENT OF THUNDERSTORMS ALONG AN AXIS FROM
WINNEBAGO COUNTY INTO WEBSTER COUNTY.  A WARM FRONTAL BOUNDARY
EXTENDED FROM NORTH CENTRAL INTO EAST CENTRAL IOWA...WHICH WILL
FOCUS ADDITIONAL DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.
THESE FACTORS ARE COMBINING TO FORM SOME CONCERN FOR BRIEF TORNADO
DEVELOPMENT WITH THESE STORMS...AS WELL AS ISOLATED LARGE HAIL.  THE
SLOW MOVEMENT OF THE STORMS MAY LEAD TO HEAVY RAIN IN LOCAL AREAS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-291100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
528 AM CDT TUE MAY 28 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
   TORNADO                     LOW               THIS AFTERNOON

   DAMAGING WINDS (58+ MPH)    LOW               THIS AFTERNOON
                                                 AND EVENING

   LARGE HAIL (3/4+)          LOW               THIS AFTERNOON
                                                 AND EVENING

   FLASH FLOODING              LOW               THIS AFTERNOON
                                                 AND EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...     LOW.
  TONIGHT...   LOW.
  WEDNESDAY... LOW.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Local storm report, May 28, 5:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT TUE MAY 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    WATERLOO                  IA   1.75 INCH HAIL
05/28/02   BLACKHAWK                      REPORTED BY PUBLIC TO
                                          KWWL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:51 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer54 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningDMXStory40 min
May 28, 6:36 PM CDTSevere Thunderstorm WarningDMXStory39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.